# SDR 20000504SH005

- Difficulty date: March 31, 2000
- Submitted: May 4, 2000
- Operation: General aviation
- Aircraft: N4149G
- Make and model: Piper PA-28-181
- Aircraft serial: 2843191
- Engine: Lyc O360A4M
- System (JASC): 8011 · Engine Starter
- Part: Armature
- Part number: MHB2399S
- Condition: Mismanufactured
- Location: Starter
- Part time: 839 hours
- Component: Starter, Electrosys
- Component part number: MHB4016
- Stage of operation: IN
- How discovered: V
- Nature of condition: W
- Precautionary procedure: K

## Discrepancy

SUBMITTER STATED THEY HAVE FOUND 6 ARMATURES TO HAVE SEEMINGLY SOFT METAL ON THE DRIVE END SPLINES.  THEY HAVE BEEN FOUND WITH THE SPLINES COMPLETELY GROUND OR STRIPPED AWAY LEAVING SHARDS OF STEEL IN THE GEAR CASING THAT CONTAMINATE THE ROLLER BEARINGS.  THE BENDIX DRIVE GEAR IS NOT DAMAGED AND THE SHEAR PIN DOES NOT SHEAR.  THE ARMATURE DRIVE END MAY NOT BE PROPERLY HEAT TREATED OR MAYBE THE SHEAR PIN IS TOO HARD.  (X)
